2 Dead With 54 Others Reporting Severe Bleeding After Synthetic Pot Outbreak

Deadly Synthetic Pot Outbreak

2 Dead With 54 Others Reporting Severe Bleeding After Synthetic Pot Outbreak- 04 Apr

Since March 7th, at least 56 people have reported severe bleeding symptoms after taking synthetic pot products. Many of these people have been hospitalized, and just last Saturday, the first death was reported following a hospitalization for these symptoms. The Illinois Department of Public Health (IDPH) has now reported the death of a second individual and continues to stress their warning against these synthetic drugs.

Some symptoms of those hospitalized have included coughing up blood, blood in their urine, severe bloody noses, bleeding gums and blood coming from their eyes and ears. Most of those affected were in the Chicago area, but health officials warned that the contaminated products could be present elsewhere in the state.

IDPH Director Nirav D. Shah said, “Despite the perception that synthetic cannabinoids are safe and a legal alternative to marijuana, many are illegal and can cause severe illness. The recent cases of severe bleeding are evidence of the harm synthetic cannabinoids can cause.”

Melaney Arnold, a spokeswoman for the IDPH also commented, “While there have been cases of adverse effects from synthetic cannabinoids, we have not seen the severe bleeding on this scale.”

This synthetic drug is called a “cannabinoid” because it is made to affect the same brain cell receptors as marijuana. The drug, often called K2 or Spice, is a man-made mixture of hundreds of chemicals–many of which can be toxic. Nine people experiencing this outbreak of symptoms for the ‘fake weed’ have now tested positive for brodifacoum, a lethal anticoagulant often used as rat poison.

Exposure to this brodifacoum is what many believe could be causing this recent outbreak. Rat poison causes the body to block its natural use of Vitamin K, which aids in the the process of blood clotting. This poison could help explain why users of the synthetic are experiencing heavy bleeding symptoms. Someone who was exposed to brodifacoum may need to take Vitamin K for weeks or months to help manage their symptoms.

If you are experiencing any of these symptoms, you should call 911 immediately. Pharmacists have been advised to let patients know that over-the-counter Vitamin K supplements are not potent enough to treat this condition. You should see a doctor, where you could get Vitamin K through an IV (which works more quickly) as well as receive a higher prescription of Vitamin K.

There hasn’t been one single product tied to all of the cases yet as majority of the patients have recalled buying the product from dealers, stores, and friends. Synthetic cannabinoids are unregulated which has made identifying a source or sources more difficult.

No Comments

Post A Comment